Alert archive / Arkansas / Tornado Warnings in 2004
Tornado Warning 5, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at Apr 21, 2004, 4:23 PM CDT for Logan County, Pope County, Yell County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 4:23 PM CDT (21:23 UTC)
- Expired
- Apr 21, 2004, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
Counties Logan County, AR, Pope County, AR, Yell County, AR
The radar
The Little Rock radar (KLZK), 96 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 2:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
699 WFUS54 KLZK 212123 TORLIT ARC083-115-149-212215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LITTLE ROCK AR 424 PM CDT WED APR 21 2004 THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A * TORNADO WARNING FOR... YELL COUNTY IN CENTRAL ARKANSAS LOGAN COUNTY IN WESTERN ARKANSAS POPE COUNTY IN CENTRAL ARKANSAS * UNTIL 515 PM CDT * AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 6 MILES SOUTHWEST OF LONDON...OR ABOUT 10 MILES WEST OF RUSSELLVILLE...MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... DARDANELLE AROUND 430 PM CDT RUSSELLVILLE AND DOVER AROUND 435 PM CDT POTTSVILLE AROUND 440 PM CDT ATKINS AROUND 450 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK. LAT...LON 3540 9326 3519 9335 3521 9286 3544 9294 $$ 58
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 21, 2:30 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 21, 2:30 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 230 PM CDT WED APR 21 2004 .DISCUSSION... A WESTERLY FLOW ALOFT WILL CONTINUE TONIGHT. THIS WILL SEND A SERIES OF SHORT WAVES TOWARDS ARKANSAS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS MANY AREAS OF ARKANSAS TONIGHT. SOME STORMS MAY BECOME SEVERE. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE WESTERN SECTIONS TONIGHT THROUGH EARLY THURSDAY...THEN THE AREA OF MODERATE RISK GROWS TO COVER MOST OF ARKANSAS THURSDAY THROUGH THURSDAY NIGHT. THERE IS ALSO A SLIGHT RISK OF SEVERE SURROUNDING THE MODERATE RISK AREA WHICH COVERS ALL OF ARKANSAS FOR DAY 1 AND MOST OF THE STATE ON DAY 2. CONDITIONS SHOULD IMPROVE BY DAY 3. && .PRELIMINARY POINT TEMPS/POPS... LITTLE ROCK AR 60 77 63 75 / 60 40 40 40 HARRISON AR 55 69 56 68 / 80 50 60 60 HOT SPRINGS AR 61 76 63 75 / 60 30 40 40 PINE BLUFF AR 62 78 64 79 / 50 30 30 40 MOUNTAIN HOME AR 57 70 57 70 / 70 50 60 60 MONTICELLO AR 63 79 65 81 / 50 30 20 30 SEARCY AR 60 77 61 75 / 70 40 40 40 MOUNT IDA AR 60 75 63 74 / 60 40 40 50 RUSSELLVILLE AR 60 74 60 74 / 70 40 40 50 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && 38
Hazardous weather outlook, Apr 21, 11:08 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 1108 AM CDT WED APR 21 2004 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 1108 AM CDT WED APR 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN ARKANSAS TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF ARKANSAS TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH CENTRAL ARKANSAS THROUGH THE EARLY AFTERNOON HOURS...AND WILL WEAKEN AS THEY PUSH INTO THE SOUTHERN COUNTIES. THERE WILL BE A LULL LATER THIS AFTERNOON BEFORE THUNDERSTORMS REDEVELOP TONIGHT. A SYSTEM ALOFT WILL HEAD ACROSS THE SOUTHERN PLAINS THIS AFTERNOON. THE SYSTEM WILL INTERACT WITH A DRY LINE IN CENTRAL OKLAHOMA...OR A BOUNDARY SEPARATING MOIST AIR TO ITS EAST FROM MUCH DRIER AIR TO ITS WEST. THE INTERACTION WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS...WITH SEVERE STORMS LIKELY. STORMS THAT DEVELOP IN CENTRAL AND EASTERN OKLAHOMA WILL TRACK INTO WESTERN ARKANSAS TONIGHT. STORMS THAT BECOME SEVERE WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. THE STORMS WILL CONTINUE MOVING NORTHEAST...AND WILL ARRIVE IN THE NORTHERN COUNTIES AFTER MIDNIGHT. WITH A STALLED FRONT NEAR THE ARKANSAS AND MISSOURI BORDER...THE FRONT WILL ACT AS A FOCUS FOR HEAVY RAINFALL. ONE TO TWO INCHES OF RAIN MAY OCCUR...WITH LOCALLY HEAVIER AMOUNTS. THE REGION MOST PRONE TO SEVERE WEATHER AND HEAVY RAINFALL TONIGHT INCLUDES AREAS NORTH AND WEST OF MENA...MORRILTON AND HARDY. ELSEWHERE ACROSS ARKANSAS...THUNDERSTORMS WILL BE MORE SCATTERED WITH LESS OF A POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN. HOWEVER...ISOLATED SEVERE STORMS MAY STILL OCCUR...WITH MAINLY LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS THAT DEVELOP TONIGHT WILL EXIT THE STATE INTO MISSOURI THURSDAY MORNING. THERE WILL BE ANOTHER LULL THURSDAY AFTERNOON...WITH MORE STORMS IN THE FORECAST THURSDAY NIGHT. THE WEATHER PATTERN WILL NOT CHANGE THROUGH AT LEAST SATURDAY. A FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN ARKANSAS. GIVEN THIS...STORMS THAT DEVELOP THE REMAINDER OF THE WEEK WILL BE MOST LIKELY ACROSS THE NORTHERN HALF OF THE STATE. THE STORMS THAT ARE EXPECTED WILL OCCUR MAINLY AT NIGHT...WITH STORMS MENTIONED THURSDAY NIGHT AND FRIDAY NIGHT. SEVERE WEATHER WILL REMAIN A POSSIBILITY...WITH AREAS OF HEAVY TO EXCESSIVE RAINFALL. FLASH FLOODING MAY OCCUR IN SOME SPOTS. THE PATTERN WILL FINALLY CHANGE THIS WEEKEND. A COLD FRONT WILL PUSH THROUGH THE REGION FROM THE WEST SATURDAY NIGHT AND SUNDAY...WITH COOLER AND DRIER AIR TO FOLLOW MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT IN NORTHERN AND WESTERN ARKANSAS. 46
In the hours before
Local storm report, Apr 21, 1:03 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
103 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 AM LIGHTNING CONWAY 35.09N 92.45W
04/21/2004 FAULKNER AR LAW ENFORCEMENT
*** 1 FATAL *** 17 YEAR-OLD MALE WAITING FOR A BUS WAS
STRUCK BY LIGHTNING. TIME OF EVENT IS APPROXIMATE.
&&
28The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 3:20 PM CDT | Severe Thunderstorm Warning | LZK | Logan | 30 min |
| Apr 21, 3:50 PM CDT | Severe Thunderstorm Warning | LZK | Johnson, Logan | 60 min |
| Apr 21, 5:14 PM CDT | Tornado Warning | LZK | Conway, Perry | 46 min |
| Apr 21, 5:20 PM CDT | Severe Thunderstorm Warning | LZK | Marion | 50 min |
| Apr 21, 5:26 PM CDT | Severe Thunderstorm Warning | LZK | Logan | 44 min |
| Apr 21, 5:54 PM CDT | Severe Thunderstorm Warning | LZK | Prairie | 31 min |
| Apr 21, 6:00 PM CDT | Tornado Warning | LZK | Conway, Perry | 60 min |
| Apr 21, 6:17 PM CDT | Severe Thunderstorm Warning | LZK | Logan | 43 min |
| Apr 21, 6:33 PM CDT | Severe Thunderstorm Warning | LZK | Faulkner | 42 min |
| Apr 21, 6:35 PM CDT | Severe Thunderstorm Warning | LZK | Woodruff | 45 min |
| Apr 21, 6:59 PM CDT | Severe Thunderstorm Warning | LZK | Lonoke | 31 min |
Nearby
Tornado Warnings in Arkansas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.